West Virginia, 2017

Cold in West Virginia, December 30 to 31, 2017

December 30 to 31, 2017 · NWS RLX · 1 event in 1 county or zone

Following several strong cold fronts in the last week of December, a period of very cold temperatures settled into the Central Appalachians. Afternoon highs across the region topped out in the teens and twenties on most days, with overnight lows in the single digits above and below zero.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Following several strong cold fronts in the last week of December, a period of very cold temperatures settled into the Central Appalachians. Afternoon highs across the region topped out in the teens and twenties on most days, with overnight lows in the single digits above and below zero. A 52-year old homeless man was found dead on the front porch of a house in Charleston on the 31st. It is believed that a combination of alcohol and the cold weather lead to his death late on the 30th or early on the 31st. The low that morning at Yeager Airport in Charleston was 5 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Dec 30, 8:53 PM EST, 7 minutes earlier.

Area forecast discussion, Dec 30, 8:53 PM EST, 7 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
853 PM EST Sat Dec 30 2017

.SYNOPSIS...
A large arctic high will gradually build in to bring in the New
Year. Next arctic front crosses Wednesday night, as low pressure
tracks up the east coast. Signs of thawing late next weekend.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 620 PM Saturday...

Adjusted down wind mainly across the lowlands. Some gusty winds
will gradually subside over the lowlands overnight. Strong gusty
winds and frigid temperatures are still expected over the
higher elevations overnight.

As of 420 PM Saturday...

Radar images show that the main band of snow showers has moved
south over the southern coalfields. The heavy snow threat no
longer exist and the Winter Weather advisory for snow has been
cancelled. However, lingering flurries of light snow showers
will diminish this evening.

As of 140 PM Saturday...

A little bit of a bonus snowstorm was affecting the area today,
as an arctic front, coupled with the right front quadrant of
the upper level jet, contributed to the widepsread accumulating
snow. Accumulations today of one to three inches at least
equaled that which accumulated in warm advection snow last
night.

The snow will diminish to snow showers in the wake of the arctic
front late this afternoon and this evening, before quitting
altogether tonight. Winds will increase in the wake of the
front, and be rather gusty through this evening, before
gradually diminishing overnight

A very large arctic high will take some time to build in behind
the front. In the meantime, a weak upper level wave, along with
another jetlet, as the area remains beneath the main jet axis,
may bring a skiff of snow across the area on Sunday. Upslope
flow may enhance the snowfall a bit in the mountains Sunday
afternoon, but accumulations are expected to be rather light
even there.

No major changes to the temperature forecast, which shows a
very cold close to 2017. Wind chill advisories going into affect
4 PM this afternoon last through 1 PM Tuesday for the higher
ridges, for wind chill values of 10 to 25 degrees below zero
much of the time.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
As of 145 PM Saturday...

Any lingering upslope snow showers will taper off Sunday night as
high pressure builds into the region and flow becomes less
favorable. There could be additional light snowfall or even just
flurries Monday afternoon, mainly across the higher terrain
counties, but little to no accumulation is expected. Otherwise, dry
and quite cold conditions. Have continued to lower overnight low
temperatures from the blender output, particularly across the higher
terrain, and sheltered mountain valleys, where snow cover/good
radiational cooling conditions will exist, particularly Monday
night. Wind chill advisory will remain in place across the higher
terrain through Tuesday.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 145 PM Saturday...

After some moderation in temperatures mid week, another upper trough
will sag south into the eastern U.S., bringing another shot of cold
air, and light snow towards the end of the week. Light upslope snow
showers will continue into the weekend across higher terrain
counties.

&&

.AVIATION /02Z SUNDAY THROUGH THURSDAY/...
As of 630 PM Saturday...

Arctic cold air behind the front is squeezing left over low
level moisture to produce light snow showers or flurries across
the eastern half of the area. As colder and dry air moves in,
gusty winds will be common over the lowlands through at least
05Z, and over the mountains through the overnight hours.

IFR conditions will continue over BKW through at least 05Z.
Conditions will fluctuate between IFR and MVFR under gusty winds
over the mountains especially at EKN.

The MVFR stratocu will persist into tonight over the middle
Ohio Valley, and into early Sunday morning in and near the
mountains.

For Sunday, widespread VFR conditions are expected with high
stratocu / low altocu, but there may be a bit of light snow, as
a weak wave passes.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z MONDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing on improvement later tonight may
vary, including the possibility for restrictions in snow.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                                 SUN
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EST 1HRLY       19   20   21   22   23   00   01   02   03   04   05   06
CRW CONSISTENCY  H    M    M    M    M    M    M    H    H    H    H    M
HTS CONSISTENCY  M    M    M    M    H    H    H    H    H    H    H    M
BKW CONSISTENCY  L    M    H    H    L    M    M    M    M    M    H    L
EKN CONSISTENCY  L    M    H    M    H    H    M    M    M    M    L    L
PKB CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    M
CKB CONSISTENCY  M    M    M    M    H    H    M    M    M    M    L    L

AFTER 00Z MONDAY...
IFR possible in snow in the northern WV mountains Sunday
afternoon.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Wind Chill Advisory until 1 PM EST Tuesday for WVZ522-523-526.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/SL
NEAR TERM...ARJ/TRM
SHORT TERM...SL
LONG TERM...SL
AVIATION...ARJ
Hazardous weather outlook, Dec 30, 5:57 PM EST, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
557 PM EST Sat Dec 30 2017

WVZ522-523-526-312300-
Southeast Webster-Northwest Pocahontas-Southeast Randolph-
557 PM EST Sat Dec 30 2017

...WIND CHILL ADVISORY IN EFFECT UNTIL 1 PM EST TUESDAY...

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ516-518-520-521-524-525-312300-
Southeast Raleigh-Southeast Fayette-Southeast Nicholas-
Northwest Webster-Southeast Pocahontas-Northwest Randolph-
557 PM EST Sat Dec 30 2017

This Hazardous Weather Outlook is for portions of northeast West
Virginia and southeast West Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Wind chill advisory may be needed for Monday night into Tuesday, for
wind chill values as low as 10 below zero.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515-517-519-312300-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Northwest Fayette-Northwest Nicholas-
557 PM EST Sat Dec 30 2017

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia, and portions of central West Virginia,
northern West Virginia, southeast West Virginia, southern West
Virginia and western West Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Dec 30, 5:09 PM EST, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
509 PM EST SAT DEC 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     SNOW             GLENVILLE               38.94N  80.83W
12/30/2017  E3.5 INCH        GILMER             WV   SOCIAL MEDIA

&&

EVENT NUMBER RLX1700954

MPK
Special weather statement, Dec 30, 6:13 PM EST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
613 PM EST Sat Dec 30 2017

OHZ066-067-076-VAZ003-004-WVZ010-011-020-027-028-030>034-039-040-
515>526-310300-
PERRY-MORGAN-WASHINGTON-DICKENSON-BUCHANAN-PLEASANTS-TYLER-
DODDRIDGE-CLAY-BRAXTON-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-
UPSHUR-BARBOUR-NORTHWEST RALEIGH-SOUTHEAST RALEIGH-
NORTHWEST FAYETTE-SOUTHEAST FAYETTE-NORTHWEST NICHOLAS-
SOUTHEAST NICHOLAS-NORTHWEST WEBSTER-SOUTHEAST WEBSTER-
NORTHWEST POCAHONTAS-SOUTHEAST POCAHONTAS-NORTHWEST RANDOLPH-
SOUTHEAST RANDOLPH-
INCLUDING THE CITIES OF NEW LEXINGTON, CROOKSVILLE, SOMERSET,
MCCONNELSVILLE, STOCKPORT, MARIETTA, BELPRE, CLINTWOOD, GRUNDY,
VANSANT, ST. MARYS, BELMONT, PADEN CITY, SISTERSVILLE,
MIDDLEBOURNE, WEST UNION, CLAY, SUTTON, GASSAWAY, BURNSVILLE,
WESTON, CLARKSBURG, BRIDGEPORT, GRAFTON, WELCH, GARY, WAR,
MULLENS, OCEANA, PINEVILLE, BUCKHANNON, PHILIPPI, BELINGTON,
BRADLEY, PROSPERITY, SOPHIA, BECKLEY, OAK HILL, FAYETTEVILLE,
MONTGOMERY, MEADOW BRIDGE, SUMMERSVILLE, CRAIGSVILLE,
BIRCH RIVER, RICHWOOD, HOLLY RIVER STATE, WEBSTER SPRINGS, COWEN,
SNOWSHOE, MARLINTON, ELKINS, AND HARMAN
613 PM EST Sat Dec 30 2017

Periods of light snow will continue this evening. Roads are slick
across the area, making for hazardous driving conditions.
Temperatures will continue to drop tonight and roads will remain
slick in spots, especially on bridges and overpasses.

If traveling, use extreme caution and allow extra time to reach
your destination. Reduce speed and increase stopping distance
between you and vehicles in front of you. Please avoid any
unnecessary travel, especially if you are not experienced with
driving in adverse conditions.
Local storm report, Dec 30, 6:21 PM EST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
621 PM EST SAT DEC 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     SNOW             1 SSE BUCKHANNON        38.98N  80.22W
12/30/2017  E6.0 INCH        UPSHUR             WV   SOCIAL MEDIA

&&

EVENT NUMBER RLX1700955

MPK
Local storm report, Dec 30, 6:23 PM EST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
623 PM EST SAT DEC 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     SNOW             6 SE ALBANY             39.16N  82.12W
12/30/2017  M4.5 INCH        MEIGS              OH   SOCIAL MEDIA

&&

EVENT NUMBER RLX1700956

MPK
Local storm report, Dec 30, 7:25 PM EST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
725 PM EST SAT DEC 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     SNOW             HARMAN                  38.92N  79.52W
12/30/2017  M10.0 INCH       RANDOLPH           WV   SOCIAL MEDIA

&&

EVENT NUMBER RLX1700957

MPK
Local storm report, Dec 30, 7:28 PM EST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
728 PM EST SAT DEC 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     SNOW             OAK HILL                37.98N  81.15W
12/30/2017  E2.0 INCH        FAYETTE            WV   SOCIAL MEDIA

&&

EVENT NUMBER RLX1700958

MPK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Kanawha

When
December 30, 9:00 PM EST to December 31, 11:59 PM EST
Where
Kanawha forecast zone
Deaths
0 direct, 1 indirect
Reported by
Law Enforcement
Coordinates
38.337, -81.528 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Kanawha2017-12-3152MaleOutside/Open AreasIndirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2017Every state in 2017This day in weather historyWarnings in West Virginia, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 725978.